Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS Caribou, ME

May 26, 2011Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at May 26, 2011, 8:31 PM EDT for Piscataquis County, Maine. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2011, 8:31 PM EDT (00:31 UTC)
Expired
May 26, 2011, 9:00 PM EDT
In force
29 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Piscataquis County, ME

The radar

The Caribou radar (KCBW), 97 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 0.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2011-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WUUS51 KCAR 270031
SVRCAR
MEC021-270100-
/O.NEW.KCAR.SV.W.0001.110527T0031Z-110527T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
831 PM EDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  THIS INCLUDES THE CITIES OF...RIPOGENUS...MOUNT KATAHDIN...BAXTER
  ST PARK...

* UNTIL 900 PM EDT

* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF      
  RIPOGENUS...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TELOS
  LAKE...RIPOGENUS AND BAXTER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4631 6884 4577 6884 4579 6936 4608 6942
TIME...MOT...LOC 0030Z 248DEG 68KT 4597 6918

$$

HEWITT
2 follow-up statements
768 
WWUS51 KCAR 270047
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
847 PM EDT THU MAY 26 2011

MEC021-270100-
/O.CON.KCAR.SV.W.0001.000000T0000Z-110527T0100Z/
PISCATAQUIS ME-
847 PM EDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CENTRAL PISCATAQUIS COUNTY...

AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF BAXTER ST 
PARK...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL PASS BETWEEN BAXTER STATE PARK AND 
TELOS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4631 6884 4577 6884 4579 6936 4608 6942
TIME...MOT...LOC 0047Z 247DEG 67KT 4608 6900

$$


HEWITT
789 
WWUS51 KCAR 270102
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
902 PM EDT THU MAY 26 2011

MEC021-270111-
/O.EXP.KCAR.SV.W.0001.000000T0000Z-110527T0100Z/
PISCATAQUIS ME-
902 PM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PISCATAQUIS COUNTY HAS
EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED AND MOVED OUT OF THE AREA. 

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4631 6884 4577 6884 4579 6936 4608 6942
TIME...MOT...LOC 0047Z 247DEG 67KT 4607 6899

$$

HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:05 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 26, 7:05 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
705 PM EDT THU MAY 26 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN ACROSS NORTHWESTERN MAINE TONIGHT.
THE FRONT WILL PUSH SOUTH ACROSS CENTRAL MAINE ON FRIDAY THEN MOVE BACK
NORTH OF THE AREA SATURDAY.
&&

.NEAR TERM /THROUGH FRIDAY/...
UPDATE: AFTER FURTHER ANALYSIS AND LOOKING AT RADAR
UPSTREAM...DECIDED TO PUSH FOR TSTMS FOR MUCH OF THE CWA OVERNIGHT
W/THE EXCEPTION FOR THE COAST DUE TO MARINE LAYER HOLDING STRONG.
ELEVATED CAPES OF 350-500 J/KG W/K INDICES HITTING 35+ AND SOME
DECENT MID LEVEL LAPSE RATES OF 6.5 C/KM. THREAT WILL BE HEAVY
RAINFALL AND GUSTY WINDS.

ANOTHER CONCERN IS FOG ESPECIALLY FOR THE COAST AND INTERIOR
DOWNEAST AREAS. BUFKIT SOUNDINGS AND LATEST 3.9-11.0 IR SHOW
STRATUS AND FOG MOVING ON TO THE COAST. DECIDED TO CARRY
WIDESPREAD FOG FOR THE COAST AND THE WATERS AND GO AREAS FOR THE
BANGOR REGION OVERNIGHT. THIS WILL NEED TO BE MONITORED FOR THE
POTENTIAL FOR A DENSE FOG ADVISORY.

A FRONTAL SYSTEM IS EXPECTED TO BECOME STATIONARY ACROSS THE
NORTHWESTERN CORNER OF THE FORECAST AREA TONIGHT. WEAK LOW
PRESSURE IS EXPECTED TO MOVE ALONG THE FRONT FRIDAY AS IT DRIFTS
TO THE SOUTHEAST. EXPECT SHOWERS TO DEVELOP IN THE VICINITY OF THE
FRONTAL SYSTEM TONIGHT AND CONTINUE INTO FRIDAY. THUNDER IS
POSSIBLE FRIDAY AFTERNOON IN THE NORTH AND WEST...WILL INCLUDE
CHANCE OF THUNDER IN THIS AREA AND ALSO INCLUDE ENHANCED WORDING
FOR HEAVY RAIN...SMALL HAIL AND WIND. HAVE USED A BLEND OF THE
NAM12...GFS40 AND SREF TO INITIALIZE THE PROBABILITY OF
PRECIPITATION GRIDS AND WILL INCREASE THESE NUMBERS IN THE MAXIMUM
PROBABILITY AREA TO 90+ PERCENT. FOR WIND WILL USE A BLEND OF THE
NAM12 AND THE GMOS. THE TEMPERATURE...WIND AND DEW POINT GRIDS
GENERATED WITH GMOS. FOR QPF WILL BLEND THE NAM12 AND GFS40.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND AS A FRONTAL BOUNDARY LINGERS ACROSS THE REGION. THE FRONT
WILL BE DRAPED ACROSS SOUTHERN MAINE FRIDAY NIGHT AND WILL LIFT
NORTH SATURDAY AS LOW PRESSURE EXITS THE UPPER MIDWEST INTO SOUTHERN
ONTARIO. AS SUCH...SHOWERS WILL BE POSSIBLE ESPECIALLY NORTH OF THE
FRONT. THOUGH SURFACE-BASED INSTABILITY WILL BE MARGINAL BOTH
SATURDAY AND SUNDAY AFTERNOONS...MOST UNSTABLE CAPES OF 500-800 J/KG
WILL ALLOW THUNDERSTORMS TO DEVELOP ESPECIALLY OVER NORTH AND
WESTERN SECTIONS OF THE STATE. BY SUNDAY MORNING...THE FRONT WILL
HAVE LIFTED NORTH INTO CANADA SO EXPECT THE HEAVIEST PRECIP TO BE
OUT OF THE FORECAST AREA THEREAFTER. MAX TEMPS ARE A BIT TRICKY
SATURDAY AS IT DEPENDS ON HOW FAR NORTH THE FRONT CAN MAKE IT BY THE
AFTERNOON. HAVE GONE A FEW DEGREES ABOVE GUIDANCE FOR SATURDAY BUT
COOLER THAN THE PREVIOUS FORECAST. SUNDAY WILL BE THE WARMER OF THE
TWO DAYS AS THE WHOLE FORECAST AREA SHOULD BE IN THE WARM SECTOR.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WARMER TEMPERATURES AD A FEW CHANCES OF PRECIPITATION WILL BE THE
MAIN THEME FOR THE LONG TERM PERIOD. A LOW MOVES OFF TO THE
NORTHWEST AND THE TRAILING COLD FRONT IS FORECASTED TO MOVE
THROUGH SUNDAY NIGHT. SHOWERS AND A CHANCE OF A THUNDERSTORM EARLY
IN THE EVENING WILL BE THE FORECAST SUNDAY NIGHT INTO EARLY MONDAY
MORNING. THE FRONT PUSHES THROUGH AND WE CLEAR OUT DURING THE DAY
MONDAY AS HIGH TEMPS REACH THE MID 70S. HIGH PRESSURE MOVES IN ON
TUESDAY BEFORE ANOTHER SYSTEM MOVES IN ON WEDNESDAY. WEDNESDAY
COULD BE INTERESTING AS BOTH THE ECMWF AND GFS SHOW A PRETTY
UNSTABLE ATMOSPHERE OVER THE STATE WEDNESDAY AFTERNOON. THAT
INSTABILITY COUPLED WITH A STRONG COLD FRONT EXPECTED TO PUSH
THROUGH THAT AFTERNOON COULD SET THE STAGE FOR SOME THUNDERSTORMS.
RIGHT NOW IT IS TOO EARLY TO GO INTO DETAIL IN STRENGTH AND
COVERAGE AS THE FORECAST CAN AND WILL CHANGE LEADING UP TO THE
SAID FORECAST TIME FRAME. THIS SCENARIO WILL HAVE TO BE WATCHED IN
THE COMING DAYS. RIGHT NOW WILL CARRY CHANCE OF THUNDERSTORMS ON
WEDNESDAY AFTERNOON. AFTER THE FRONT PASSES HIGH PRESSURE BUILDS
IN THURSDAY. USED A BLEND OF GMOS AND MEN GUIDANCE FOR TEMPS. USED
A BLEND OF GMOS AND GFS FOR ALL OTHER ELEMENTS AND ADJUSTED AS NEEDED.
&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR CONDITIONS ARE EXPECT ALL AREAS EARLY THIS EVENING
THEN GIVE WAY TO MVFR/IFR CONDITIONS NORTH AND MVFR CONDITIONS
SOUTH LATER TONIGHT. MVFR CONDITIONS EXPECT FRIDAY.

SHORT TERM: MVFR IN WIDESPREAD RAIN SHOWERS SATURDAY AS A WARM FRONT
LIFTS NORTH...THEN SHOWERS GRADUALLY WINDING DOWN BY SUNDAY AS THE
FRONT MOVES INTO CANADA. THUNDERSTORMS WILL BE POSSIBLE BOTH
DAYS...MAINLY AT THE NORTHERN SITES. EXPECT VFR CONDITIONS MONDAY
AND TUESDAY.
&&

.MARINE...
NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR WIND
GRIDS. FOR WAVES: SOUTHEASTERLY FETCH IS EXPECTED TO PERSIST IN
THE GULF OF MAINE NEXT 24 HOURS. WILL USE THE SWAN/NAM TO
INITIALIZE THE WAVE HEIGHT GRIDS BUT WILL KEEP WAVE HEIGHT BELOW
5 FEET. BASED ON BUOY REPORTS FROM THE EASTERN MAINE SHELF AND
WEB-CAMS TODAY...LOOKS LIKE ADVECTION FOG IS DEVELOPING OVER THE
WATERS IN SOUTHERLY FLOW SO WILL INCLUDE WIDE SPREAD FOG INTO MID-
EVENING THE TRANSITION TO AREAS OF FOG LATER TONIGHT AND FRIDAY.

SHORT TERM: WINDS AND WAVES WILL REMAIN BELOW SCA CRITERIA
THROUGH THE WEEKEND AS A WARM FRONT LIFTS NORTH OF THE WATERS.
WAVES WILL INCREASE TO AROUND 5 FT SUNDAY NIGHT UNDER SOUTH WINDS
OF 15 TO 20 KT. EXPECT SCA CONDITIONS SUNDAY NIGHT INTO MONDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
Hazardous weather outlook, May 26, 3:16 PM EDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
316 PM EDT THU MAY 26 2011

MEZ001>006-010-271930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
316 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

POSSIBLE THUNDERSTORMS WITH GUSTY WINDS...HEAVY RAIN AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ052-MEZ011-015>017-029>032-271930-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
316 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE AND SOUTHEAST
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050-051-070-271930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO
40 NM-
316 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIGNONE

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:17 AM EDTDense Fog AdvisoryCARHancock, Washington4 hr
May 27, 5:18 AM EDTMarine Dense Fog AdvisoryCAR4 hr
May 27, 6:20 PM EDTSevere Thunderstorm WarningCARPiscataquis40 min
May 27, 6:58 PM EDTSevere Thunderstorm WarningCARPiscataquis47 min
May 27, 7:13 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis32 min
May 27, 7:19 PM EDTSevere Thunderstorm WarningCARPenobscot26 min
May 27, 7:36 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot39 min
May 27, 7:41 PM EDTSevere Thunderstorm WarningCARPiscataquis49 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.